Alert archive / Minnesota / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 64, NWS Duluth, MN
NWS Duluth, MN issued this severe thunderstorm warning at Sep 16, 2021, 6:27 PM CDT for Aitkin County, Saint Louis County, Minnesota. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2021, 6:27 PM CDT (23:27 UTC)
- Expired
- Sep 16, 2021, 7:15 PM CDT
- In force
- 48 min
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Aitkin County, MN, Saint Louis County, MN
The radar
The Duluth radar (KDLH), 70 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 7:00 PM CDT | TSTM WND DMG | Palisade, MN | FLAG POLES WERE BLOWN OVER BY WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 16, 5:57 PM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 11.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
020
WUUS53 KDLH 162327
SVRDLH
MNC001-137-170015-
/O.NEW.KDLH.SV.W.0064.210916T2327Z-210917T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Duluth MN
627 PM CDT Thu Sep 16 2021
The National Weather Service in Duluth MN has issued a
* Severe Thunderstorm Warning for...
Northeastern Aitkin County in east central Minnesota...
Southwestern St. Louis County in northeastern Minnesota...
* Until 715 PM CDT.
* At 626 PM CDT, a severe thunderstorm was located 9 miles northeast
of Big Sandy Lake, moving northeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Floodwood around 640 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
For your protection move to an interior room on the lowest floor of a
building.
If on or near any area lakes, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
&&
LAT...LON 4703 9318 4702 9249 4676 9301 4677 9306
4674 9306 4654 9345 4674 9362
TIME...MOT...LOC 2326Z 243DEG 59KT 4687 9316
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSE1 follow-up statement
978
WWUS53 KDLH 162351
SVSDLH
Severe Weather Statement
National Weather Service Duluth MN
651 PM CDT Thu Sep 16 2021
MNC001-137-170015-
/O.CON.KDLH.SV.W.0064.000000T0000Z-210917T0015Z/
Aitkin MN-St. Louis MN-
651 PM CDT Thu Sep 16 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR NORTHEASTERN AITKIN AND SOUTHWESTERN ST. LOUIS COUNTIES...
At 650 PM CDT, a severe thunderstorm was located near Meadowlands, or
23 miles north of Cloquet, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Aitkin and southwestern St. Louis Counties, including
the following locations... Gowan, Waukenabo, Flowage Lake, Kimberly,
Gun Lake, Ball Bluff, Sheshebee, Savanna Portage State Park, Balsam
and Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
For your protection move to an interior room on the lowest floor of
a building.
&&
LAT...LON 4703 9318 4702 9249 4676 9301 4677 9306
4674 9306 4654 9345 4674 9362
TIME...MOT...LOC 2350Z 243DEG 59KT 4705 9265
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
KSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 4:20 PM CDT, 2 hours 7 minutes earlier.
Area forecast discussion, Sep 16, 4:20 PM CDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
420 PM CDT Thu Sep 16 2021
.DISCUSSION...(This evening through Wednesday)
Issued at 418 PM CDT Thu Sep 16 2021
Summary...The main concern this forecast is for the severe storm
potential for this evening. After that, we should have a quiet
weekend with gradually warming temperatures through the weekend.
Early next week we should have a period of wet weather as an upper
level low pressure system moves across the area.
Today we have been watching a cold front advance toward the
region from the northwest, and as of 3pm it has advanced as far as
the Red Lakes south through Detroit Lakes, and is beginning to
move into the forecast area. There is a large area of pressure
falls out ahead of the front, which should help initiate the
storms, though we have a large area of stratus beneath a low level
inversion which is going to inhibit convection to a certain
extent. A large storm fired near Roseau and moved rapidly
northeast into Canada, but otherwise we have yet to see any
significant convection fire in northeast Minnesota, though there
are additional cells now in Canada. Capping has suppressed any
convection farther south so far, but according to the SPC analysis
that is continuing to weaken and we should see more storms fire
in the next few hours. In fact, there is some nice bubbling
beginning to appear on visible satellite over Cass county, with
some weak elevated echos just now appearing on radar. As already
indicated by the SPC day1 outlooks, there is sufficient
instability and deep layer shear for strong to severe storms, with
large hail, damaging winds and even a few tornadoes. The tornado
threat will be limited to storms that can become surface based, so
as we get toward sunset and surface temperatures cool, this
threat should diminish.
Once the cold front moves through we are looking at having a dry
Friday, and as a ridge of high pressure builds into the area we
should have a breezy afternoon with gusts in the 20 to 25 mph
range during the afternoon hours. The weekend should remain dry
with the high pressure ridge slowly sliding east across the area,
but return flow begins to develop on Saturday and Sunday on the
west side of the ridge and temperatures should gradually warm
through the weekend. There is a fairly strong surge of WAA that
moves across the area Saturday night, and have increased cloud
cover slightly, but we are otherwise too dry for anything more.
A strong upper level trough moves across the Rockies and towards
the area for early next week, and in combination with a developing
surface low over the high plains near the WY/MT/ND border that
moves towards the area on Sunday night, we may have some initial
showers and thunderstorms into the forecast area as early as
Sunday night, but then precipitation chances remain fairly high as
the upper level trough moves across the area through Monday and
Tuesday before slowly pulling out on Wednesday. Temperatures cool
off on the back side of this, with highs on Monday in the upper
70s/low 80s, but then back into the 50s and 60s for Tuesday and
Wednesday. Small precipitation chances linger through the rest of
the forecast with gradually warming temperatures.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 112 PM CDT Thu Sep 16 2021
The main concern the next 24 hours is the cold front that will
slide through the area in the next 6-12 hours, bringing a round of
showers and thunderstorms. Have put in a 2 to 4 hour period of
mainly showers with a shorter time frame with the best estimate of
timing for thunderstorms for the MN terminals, but have a longer
time frame for the WI terminals due to timing uncertainties, and
an expected second round of mainly showers late tonight. MVFR
stratus ahead of the front may affect terminals earlier than
currently expected, but as it should also be lifting, will have to
monitor this for later updates. Strong winds aloft will bring LLWS
to KDLH and KHYR ahead of the cold front passage tonight, but
these will move off to the east as surface winds shift to the
southwest and west. Once storms and stratus exit off to the east,
expect all sites to be VFR for the remainder of the TAF period
with gusty(15-20kts) west-northwest winds.
&&
.MARINE...
Issued at 112 PM CDT Thu Sep 16 2021
The main concern the next 24 hours is the cold front that will
slide through the area overnight tonight. Ahead of the front
south to southwest winds will bring gusts of 20 to 30 knots over
the lake, causing building waves along the North Shore. The South
Shore will be mainly affected by the strong winds, with the North
Shore getting both winds and waves. Waves will be largest from
Grand Marais to Grand Portage, where waves of 4 to 6 feet will be
possible. Larger waves will also be possible around the outer
Islands of the Apostle Islands. The advancing cold front will also
bring increasing chances of thunderstorms this evening. Strong to
severe storms are possible along this front, with large hail and
strong winds being the main threats, along with cloud- to- water
lightning. Winds will turn more northwesterly behind the front
tonight, remaining gusty along the South Shore. Eventually, winds
and waves will diminish during the day Friday as high pressure
builds into the region, with westerly winds around 5 to 15 knots
expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 54 66 45 68 / 70 10 0 0
INL 47 61 40 71 / 30 0 0 0
BRD 53 67 42 72 / 60 0 0 0
HYR 55 69 40 71 / 90 50 0 0
ASX 57 70 42 72 / 80 50 0 0
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 2 AM CDT Friday for LSZ121-145>148-
150.
Small Craft Advisory until 11 PM CDT this evening for LSZ141>144.
Small Craft Advisory until 4 AM CDT Friday for LSZ140.
&&
DISCUSSION...LE
AVIATION...LE
MARINE...LEHazardous weather outlook, Sep 16, 2:23 PM CDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 223 PM CDT Thu Sep 16 2021 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-171930- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 223 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are possible this afternoon and evening across much of the Northland with chances highest over northern Minnesota. The main threats will be large hail to ping pong ball size and damaging wind to 70 mph. A tornado can't be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few thunderstorms are possible early Friday morning over portions of the Northland and again next Sunday night into Tuesday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotters are encouraged to report hail of any size, wind damage, and rainfall reports to the National Weather Service. LSZ121-140>148-150-171930- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 223 PM CDT Thu Sep 16 2021 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Thunderstorms are possible late this afternoon, evening, and overnight. A few severe thunderstorms will be possible this afternoon and evening with large hail and strong winds the main threats. Strong southerly winds will continue and create hazardous conditions, especially for small craft. Small Craft Advisories are in effect. .DAYS TWO THROUGH SEVEN...Friday through Wednesday More thunderstorms are possible Sunday night into early next week. JDS More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Sep 16, 5:54 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Duluth MN
554 PM CDT Thu Sep 16 2021
MNZ011-019-026-037-162330-
Central St. Louis MN-North St. Louis MN-South Itasca MN-
Carlton/South St. Louis MN-
554 PM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of southeastern Itasca
and central St. Louis Counties through 630 PM CDT...
At 554 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Buyck, to near Mountain Iron, to near Swan
River, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Buyck around 600 PM CDT.
Virginia, Eveleth and Mountain Iron around 605 PM CDT.
Gilbert around 610 PM CDT.
Other locations in the path of these storms include Toivola, Biwabik,
Boundary Waters Canoe Area Wilderness Near Trout Lake, Aurora, Hoyt
Lakes and Embarrass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
&&
LAT...LON 4827 9201 4824 9197 4825 9195 4823 9196
4823 9189 4768 9208 4699 9273 4704 9334
4755 9293 4810 9269 4830 9201
TIME...MOT...LOC 2254Z 251DEG 33KT 4808 9251 4755 9269 4715 9312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
JDSSpecial weather statement, Sep 16, 5:56 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Duluth MN
556 PM CDT Thu Sep 16 2021
MNZ034>037-162330-
Northern Aitkin MN-Crow Wing MN-Carlton/South St. Louis MN-
South Aitkin MN-
556 PM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of northern Aitkin,
southwestern St. Louis and east central Crow Wing Counties through
630 PM CDT...
At 556 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan River, to 7 miles west of Palisade,
moving northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Libby around 610 PM CDT.
Other locations in the path of these storms include Jacobson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
&&
LAT...LON 4648 9418 4703 9336 4697 9275 4651 9355
TIME...MOT...LOC 2256Z 236DEG 45KT 4711 9323 4675 9363
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
KSELocal storm report, Sep 16, 6:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
614 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 2 NW BRAINERD 46.37N 94.21W
09/16/2021 U0.50 INCH CROW WING MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
JJMLocal storm report, Sep 16, 6:15 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
615 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL 1 NNW BRAINERD 46.36N 94.20W
09/16/2021 U0.50 INCH CROW WING MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
JJMLocal storm report, Sep 16, 6:19 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
619 PM CDT THU SEP 16 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 2 NE BRAINERD 46.37N 94.17W
09/16/2021 U0.50 INCH CROW WING MN PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&
JJMSpecial weather statement, Sep 16, 6:27 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Duluth MN
627 PM CDT Thu Sep 16 2021
MNZ011-012-019-037-170000-
Northern Cook/Northern Lake MN-Central St. Louis MN-
North St. Louis MN-Carlton/South St. Louis MN-
627 PM CDT Thu Sep 16 2021
...Strong thunderstorms will impact portions of central St. Louis and
northwestern Lake Counties through 700 PM CDT...
At 626 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Basswood Lake, to near
Babbitt, to near Meadowlands, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Babbitt around 635 PM CDT.
Other locations in the path of these storms include Island Lake,
Boulder Lake and Forest Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a sturdy building.
A Tornado Watch remains in effect until midnight CDT for northeastern
and east central Minnesota.
&&
LAT...LON 4820 9173 4817 9170 4811 9171 4812 9168
4810 9164 4811 9156 4804 9157 4807 9150
4805 9143 4808 9125 4816 9114 4818 9107
4769 9135 4692 9221 4701 9306 4704 9306
4770 9233 4817 9219
TIME...MOT...LOC 2326Z 268DEG 49KT 4814 9169 4768 9198 4701 9270
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JDSThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 1:57 AM CDT | Special Weather Statement | DLH | Itasca | 48 min |
| Sep 16, 2:42 AM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Sep 16, 3:12 AM CDT | Special Weather Statement | DLH | Itasca | 33 min |
| Sep 16, 3:23 AM CDT | Special Weather Statement | DLH | Itasca | 37 min |
| Sep 16, 3:33 AM CDT | Small Craft Advisory | DLH | 19 hr | |
| Sep 16, 3:43 AM CDT | Special Weather Statement | DLH | Itasca | 32 min |
| Sep 16, 4:12 AM CDT | Special Weather Statement | DLH | Saint Louis | 33 min |
| Sep 16, 4:42 AM CDT | Special Weather Statement | DLH | Saint Louis | 33 min |
| Sep 16, 5:11 AM CDT | Special Weather Statement | DLH | Lake | 34 min |
| Sep 16, 5:46 PM CDT | Special Weather Statement | DLH | Saint Louis | 29 min |
| Sep 16, 5:54 PM CDT | Special Weather Statement | DLH | Saint Louis | 36 min |
| Sep 16, 5:56 PM CDT | Special Weather Statement | DLH | Aitkin, Crow Wing | 34 min |
| Sep 16, 6:03 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Crow Wing | 27 min |
| Sep 16, 6:16 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 27 min |
| Sep 16, 6:27 PM CDT | Special Weather Statement | DLH | Saint Louis | 33 min |
| Sep 16, 6:49 PM CDT | Special Weather Statement | DLH | 26 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.